Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 149, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 8:18 AM EDT for Ogemaw County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 1998, 8:18 AM EDT (12:18 UTC)
- Expired
- Sep 26, 1998, 9:05 AM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Ogemaw County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 26, 4:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS1 KAPN 261218 RRA SVRAPN MIC129-261305- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 818 AM EDT SAT SEP 26 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OGEMAW COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 905 AM EDT * AT 814 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS IN THE VICINITY OF WEST BRANCH AND ROSE CITY MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... LUPTON BY 826 AM EDT SELKIRK BY 827 AM EDT SOUTH BRANCH BY 836 AM EDT PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE SIDE OF THE ROAD. HURLEY/FARINA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:52 AM EDT, 5 hours 26 minutes earlier.
Area forecast discussion, Sep 26, 2:52 AM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 252 AM EDT SAT SEP 26 1998 CURRENT SFC MOIST FLUX CONVERGENCE CHART SHOWS STG MSTR POOLING IN IA AHEAD OF 50-55 KT 850 MB JET. STREAMLINE ANAL INDICATES INITIAL WRM FNT OVER FAR NRN WI AND ACROSS THE UPR PENINSULA...WHILE SFC PLOT SHOWS PRIMARY WRM FNT NUDGING INTO FAR SW LWR MI WITH JUICIER AIRMASS BEHIND IT (DPWTS APPCHNG 70F). MAIN FCST CONCERNS ACROSS NRN LWR/ERN UPR MI WILL BE WITH POPS WITH APPCHNG SYSTEM TDA...ALONG WITH THE SEVERE WEATHER POTENTIAL LATER TODAY FOR PTNS OF NRN LWR THAT MAKE IT INTO THE WARM SECTOR. WILL THUS FOCUS DISCUSSION ON THE SHORT TERM (24 HRS). 00Z ETA/NGM INITIALIZED SIMILARLY...THOUGH ETA QUICKLY DIVERGES BY 06Z WITH 65-70 KT 850 JET NOSING INTO SE NB (NGM INDICATES 50-55KTS). BASED ON OBSERVED PROFILER DATA...CURRENT THINKING IS THAT THE ETA MAY BE A BIT OVERDONE. REGARDLESS...FAIRLY IMPRESSIVE 850-500 MB SHEAR PROFILE ADVERTISED ACROSS NRN LWR MI LATER TDA NO MATTER WHICH MODEL OF CHOICE. ETA/NGM FAIRLY SIMILAR WITH COUPLING OF ENTRANCE/EXIT JETS AT UPPER LVLS AND ASSCD UPR DIVERGENCE/LWR CONVERGENCE FIELDS (ETA A LITTLE FARTHER S DURING THE AFTN)...WITH BOTH MODELS LIFTING THE COUPLED JET REGION NE OF THE FCST AREA BY 00Z. DPVA ALONG WITH LAPLACIAN OF THCK ADVECTION MAXIMIZES ACROSS ERN UPR AS EVIDENCED BY 850-500 QVEC CONVERGENCE PROGS. 1000-300 MB LAYER AVE RH ALSO QUITE HIGH (>80 PCT) AS PER GRIDDED DATA/MODEL SOUNDINGS. TROPICAL CONNECTION OFF THE WESTERN MEXICO COAST NO DOUBT A PLAYER IN THIS VIA CURRENT WATER VAPOR IMAGERY. BOTH ETA/NGM HAVE SFC LOW GOING THROUGH UPR MI ALONG STG LOW LVL BAROCLINIC ZONE...KEEPING WRM FNT INVOF STRAITS AREA AND THUS ALLOWING MUCH OF NRN LWR TO SNEAK INTO THE WRM SECTOR. THTA PROFILE S-N LATER IN THE DAY ALONG THE WRM FNTL ZONE WITH 40-50 KT 850 JET AND STG MSTR FLUX CONVERGENCE WOULD SUGGEST CSI PCPN POSSIBLE ACROSS ERN UPR. WITH THIS IN MIND ALONG WITH THE OPTIMAL QG FORCING/MSTR PROFILE PROGGED...WOULD HIT POPS HARDEST IN ERN UPR (CATEGORICAL...SHOWERS/TSTMS DEVELOPING). AS FOR NRN LWR...STILL LIKE LIKELY POP MENTION GIVEN SOMEWHAT LESS FVRBL QG FORCING AND MSTR PROFILE. AS FOR SVR WX THREAT...MODEL SOUNDINGS/GRIDDED DATA SHOW CAPES APPCHNG 1200 J/KG WITH 0-6 KM SHEAR MAGNITUDE NEAR 20 M/S. BRN VALUES PEAK BTWN 15-20 ACROSS NRN LWR. 00Z BUFKIT DATA UNAVLBL...THOUGH ANALYSIS OF MODEL SOUNDINGS SUGGEST A LINEAR SHEAR PROFILE SUGGESTIVE OF SPLITTING SUPERCELLS IF CAPE IS SUFFICIENT (AS IT APPEARS TO BE FROM ETA... THOUGH CERTAINLY CANNOT EXPECT MUCH DIURNAL CONTRIBUTION AT THE SFC THIS TIME OF YEAR). SOME DRY AIR AT MID LVLS LATER IN THE DAY IS NOTED WITH STEEPENING 850-500 MB THTE LAPSE RATES. THIS ALONG WITH THE IMPRESSIVE DYNAMICAL SUPPORT COULD CERTAINLY OPEN THE DOOR FOR LARGE HAIL AND DAMAGING WET MICROBURSTS. WILL HAVE TO KEEP AN EYE ON THE SITUATION LATER IN THE DAY. CD FROPA OVERNIGHT NW-SE WITH POST-FNTL SC AIDED BY INCREASING LAKE EFFECT INSTBY ON SUNDAY AS WELL AS DIURNAL INSTBY OVER LAND. LAKE-850 DELTA TS MARGINAL THIS TIME AROUND (NEAR 14-15C). INCREASED SUBSIDENCE AND LOW LVL DRYING DURING THE AFTN SUNDAY AS REGION BCMS UNDER LEFT ENTRANCE REGION OF UPR JET CORE WOULD SUGGEST AT LEAST PARTIAL CLEARING AND PTLY SUNNY CONDITIONS W TO E ACROSS THE REGION. HURLEY
In the hours before
Special weather statement, Sep 26, 4:28 AM EDT, 3 hours 50 minutes before
MIZ016>036-041-042-261425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 428 AM EDT SAT SEP 26 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 AM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO ...GLADWIN... ARENAC AT 425 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF VERY STRONG THUNDERSTORMS OVER THE OPEN WATERS OF LAKE MICHIGAN MOVING EAST NORTHEAST AROUND 35 MPH. THESE THUNDERSTORMS THAT PRODUCED LARGE HAIL OVER WISCONSIN AND WILL MOVE ACROSS NORTHERN LOWER MICHIGAN THIS MORNING. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. FARINA
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 5:18 AM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Sep 26, 6:14 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 61 min |
| Sep 26, 6:20 AM EDT | Severe Thunderstorm Warning | APX | Manistee | 60 min |
| Sep 26, 6:37 AM EDT | Severe Thunderstorm Warning | APX | Gladwin | 63 min |
| Sep 26, 7:08 AM EDT | Severe Thunderstorm Warning | APX | Missaukee | 62 min |
| Sep 26, 7:15 AM EDT | Severe Thunderstorm Warning | APX | Arenac | 60 min |
| Sep 26, 7:28 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 47 min |
| Sep 26, 8:33 AM EDT | Severe Thunderstorm Warning | APX | Iosco | 32 min |
| Sep 26, 12:40 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 45 min |
| Sep 26, 1:08 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 62 min |
| Sep 26, 1:25 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 50 min |
| Sep 26, 1:36 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 49 min |
| Sep 26, 1:43 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 62 min |
| Sep 26, 2:05 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 45 min |
| Sep 26, 2:24 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 61 min |
| Sep 26, 2:46 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.